Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Urinary drug linked to sexual side effects

  • Comment

Erectile dysfunction, depression and loss of libido are possible side effects from medication used to deal with urinary problems and found in hair-loss remedies, according to new research.

Several clinical studies into 5a-reductase inhibitors - used for treatment of benign prostatic hyperplasia - as well as finasteride and dutasteride were researched by a Boston University-led team, the Journal of Sexual Medicine reported.

A sub-set of men reported side effects from treatment including depression and diminished libido. Such effects were reported in 4.2% of duasteride patients and in 1.8% of placebo groups. Depression and a reduction in ejaculation and semen volume were also found in some patients, with some side effects continuing even after treatment had stopped.

Study leader Dr Abdulmaged M Traish said: “For these reasons, patients and doctors are urged to discuss these issues openly and candidly, and assess the risk benefit ratio prior to commencing therapy with 5a-reductase inhibitors.”

Dr Irwin Goldstein, editor-in-chief of the Journal of Sexual Medicine, added: “Young men are being prescribed 5 alpha reductase inhibitors as hair loss treatments that may negatively impact their sexual life, possibly for a prolonged time after stopping the medication.

“Older men with symptoms of lower urinary tract symptoms or fearful of prostate cancer now have to deal with new onset sexual and mental health problems. The growing use of 5 alpha reductase inhibitors is causing concerns.”

Follow @Aseatontheboard on twitter follow for all the latest campaign news! Sign now and ensure nurses have a seat on consortia boards.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.